Algebraic & Geometric Topology
- Algebr. Geom. Topol.
- Volume 17, Number 5 (2017), 2863-2891.
Infinite order corks via handle diagrams
The author recently proved the existence of an infinite order cork: a compact, contractible submanifold of a 4–manifold and an infinite order diffeomorphism of such that cutting out and regluing it by distinct powers of yields pairwise nondiffeomorphic manifolds. The present paper exhibits the first handle diagrams of this phenomenon, by translating the earlier proof into this language (for each of the infinitely many corks arising in the first paper). The cork twists in these papers are twists on incompressible tori. We give conditions guaranteeing that such twists do not change the diffeomorphism type of a 4–manifold, partially answering a question from the original paper. We also show that the “–moves” recently introduced by Akbulut are essentially equivalent to torus twists.
Algebr. Geom. Topol., Volume 17, Number 5 (2017), 2863-2891.
Received: 7 September 2016
Revised: 11 March 2017
Accepted: 22 March 2017
First available in Project Euclid: 16 November 2017
Permanent link to this document
Digital Object Identifier
Mathematical Reviews number (MathSciNet)
Zentralblatt MATH identifier
Gompf, Robert. Infinite order corks via handle diagrams. Algebr. Geom. Topol. 17 (2017), no. 5, 2863--2891. doi:10.2140/agt.2017.17.2863. https://projecteuclid.org/euclid.agt/1510841486